Sulfasalazine and depression

I've seen a few older posts on this ... but wondering if anyone has any experience or knowledge about sulfasalazine and depression?

I have a history of depression / anxiety, but it's usually controlled okay. But I've been really struggling the last couple of months, with pretty intense paranoia and thoughts about dying. I saw the RA nurse this week and didn't want to admit how bad I've been feeling. I just said I'd had a low mood for the past few months, she was checking to see if hydroxychloroquine had any emotional effects as she didn't think it did but she knew sulfasalazine did.

But I wasn't depressed like I am now when I started hydroxychloroquine last year. It made me realise things have only got really bad since I started sulfasalazine. I've also really struggled with cognitive things. she said she'd see me in 6 weeks rather than 12, but if sulfasalazine is causing this I just want to stop it now. I can't keep having to work so hard to rationalise staying alive!

I've not noticed any improvements in pain/stiffness, but I understand it can take a while.

I don't understand the pharmacology of it though, how an RA drug can affect mood ...

Anyway, interested to know if anyone else has had psychological effects from this med.

14 Replies

  • Hello Polly. When I went on Sulfa my doctor asked me if I ever suffered from depression. I told him I have never suffered from depression. I understand it is a rare side effect.

    I am on hydroxy and sulfa. For the first few weeks on Hydroxy I was having violent dreams. They have subsided now.

    I think you should notify your doctor that you are getting depressed. You shouldn't have to suffer emotionally. There are other drugs out there. Pleases don't suffer.

    Take care


  • Hi Polly,

    I would definitely speak to your GP, Nurse or RD nurse sooner rather than later; they can help with this. It is not worth feeling bad when things may improve just by something as simple as changing your medication.

    Please don't change anything with your medication until you have spoken to them though as there may be other factors involved and they are the best to advise on this. One of the side effects of Sulfasalazine can be depression so it is worth asking them if this could be a factor in why you feel as you do.

    I know when I was on Sulfasalazine I was very depressed and paranoid and was taken off it for this reason; after a long discussion with my RD Nurse. I wasn't on any other medication so there was nothing else that could have caused it so it was pretty obvious that coming off it may help; everyone reacts differently to medication however and it is supposed to be a rare side effect.

    Please don't struggle with this, your RD nurse is there at the end of the phone for just this kind of thing.

    Take care,



  • Thank you Suzanne and Ruth for your replies. My depression and medicine issues are really complicated.

    I'm on duloxetine for both pain (when I was initially diagnosed with fibromyalgia) and depression. It's so effective for pain I don't want to swap to another antidepressant.

    But I do think the sulfasalazine has changed the nature and intensity of the depression. I wish I'd explained more to the RA nurse, but I'll call them and see what they say. She said to wait another 6 weeks, but I can't afford to keep feeling like this.

    I'm not sure my GP will be much help ...

  • I am sorry to hear you are experiencing this but I am glad to hear that someone else is having the same problem that I am experiencing. I have been very depressed lately and I have never felt this way before. I have been on Sulfasalazine for awhile now and noticed no improvement in my condition either. I brought this to my doctor's attention and he stated this drug supposed to work well with Methotrexate. I beg the difference. Stay strong and pray a lot as I do to get better. Love.

  • My rheumatologist gave me the same tablets I went into depression like a bolt of lightning stopped after two weeks I go bact Wednesday to she them just getting my head together after 5weeks they think it all in my head and boy it was

  • Yes five years ago I was put on Sulfa by my GP bevause he was sure I had RA and I couldn't see the rheumy for four months. I didn't know about side effects and didn't really read the blurb - I was just desperate for the pain to resolve and terrified of having RA after reading up about early erosive damage etc.

    I've had many drug reactions since but Sulfasalazine did put my mood down and gave me what I can only describe as an eggy feeling. After two weeks my GP raised the dose and my neck swelled up and ears got lumps and then I got a violently itchy rash from head to toe! So that was that - no more Sulfa. It was only after I stopped that my mood returned to normal and I realised how depressed this drug had made me feel too.

  • Stop taking it right now! It is a rare side effect, but I had it and was really depressed very quickly...unlike the anxiety I am prone to,this was proper deep depression. When I emailed my consultant she told me to stop taking it.

  • Thanks for this post. The RA nurse has said it might be the next medication. I suffer from depression since I was 15 and finally (I'm 48 now) stablish. So I don't want anything to change that

    Be honest about your depression otherwise other doctors will not know. So when a new drug is given say what other problems you have. Don't hide them. Having said that, your RA person should have looked at the meds you are on to see if there would be any problems. The system our GP uses checks it automatically. So I head for her to see if anything comes up

    My advice : make an appointment with your GP asap to talk things through. They are likely to get a better response from your RA people

    Good luck with both the RA and the depression.

  • Hi I came off Sulfasalazine for the very reason that I became depressed whilst taking it. I know the RA in itself is depressing but in my case it was definitely that particular drug and my mood improved after stopping x

  • Hi Pollymolly - Ive been on sulfa for nearly 5 years and hydroxy for almost a year - r a much better but...I can relate to the depressive feelings you having. About 4 years ago started to get weepy and then thoughts of dying crept in at the oddest moments! There had been big changes in my life, my husband died and about a year later I retired so put the tears etc down to that but I as I had never suffered with depression it hit me really badly. I'm now beginning to think that maybe the medication has more than a little to do with it so think I may mention it to my GP but as I'm really happy with my medication not sure if I want to change it.

  • Yes, sulfasalazine made me very depressed, to the point where I couldn't even talk to my own family. I am naturally a bubbly, chatty person but I became so low I couldn't even talk. Am off it now and back to my old self.

  • Wow, I'm so sorry others have had this experience but to be honest I'm pretty relieved to think sulfasalazine may be to blame for all this. I've been avoiding people because of anxiety and depression, including not going to work. I've even been too anxious and miserable to go get the blood tests I'm meant to have. But now I have some hope that I might start feeling better if I come off it. It's too soon to know if it would have helped the RA yet, and I'm having a bit of a flare at the moment in any case. Maybe I can go onto something else instead.

    I hope this doesn't put others off trying it though - I understand this is actually quite rare. But it's something to watch out for I guess. Had I known, I would have been in touch with the RA clinic as soon as I started thinking about dying!


  • Had to stop sulfasalazine after 2 month very bad rash allergic to the med I think it is a horrible drug it is a combination of an antibiotic and sulfa

  • I was had very low mood when on 6 tablets of sulphasalazine but put this down to problems at work, lack of support, bullying. When I went onto methotrexate in combination my sulpha was reduced to 4 tablets. My mood lifted noticeably. I remained on 4 daily until I was prescribed enbrel too. As my symptoms improved dramatically I stopped taking sulphasalazine completely. My decision not my Rhuemy, he thought I should stay on it but accepted my decision. When I cut it out completely I did not notice any further mood change.

You may also like...